Article Text

Download PDFPDF
Republished: Metformin-associated lactic acidosis: reinforcing learning points
  1. Mohummad Shaan Goonoo1,
  2. Rebecca Morris2,
  3. Ajay Raithatha2,
  4. Fionuala Creagh1
  1. 1Diabetes and Endocrine Centre, Hadfield Wing, Northern General Hospital, Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  2. 2Critical Care Department, Northern General Hospital, Sheffield Teaching Hospitals NHS Foundation Trust, Sheffield, UK
  1. Correspondence to Dr Mohummad Shaan Goonoo; mshaan.goonoo{at}doctors.org.uk

Statistics from Altmetric.com

In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.

Summary

Metformin-associated lactic acidosis (MALA) carries a high mortality rate. It is seen in patients with type 2 diabetes on metformin or patients who attempt suicide with metformin overdose. We present the case of a man in his early 20s with type 2 diabetes, hypertension and hypothyroidism who presented with agitation, abdominal pain and vomiting after ingesting 50–60 g of metformin; he developed severe lactic acidosis (blood pH 6.93, bicarbonate 7.8 mEq/L, lactate 28.0 mEq/L). He was managed with intravenous 8.4% bicarbonate infusion and continuous venovenous haemodiafiltration. He also developed acute renal failure (ARF) requiring intermittent haemodialysis and continuous haemodiafiltration. MALA is uncommon and causes changes in different vital organs and even death. The primary goals of therapy are restoration of acid-base status and removal of metformin. Early renal replacement therapy for ARF can result in rapid reversal of the acidosis and good recovery, even with levels of lactate normally considered to be incompatible with survival.

Background

Metformin is an anti-hyperglycaemic agent belonging to the class of biguanides. Lactic acidosis can occur with metformin use especially when taken in large amounts such as in an overdose. Metformin-associated lactic acidosis (MALA) refers to lactic acidosis associated with metformin overdose or in association with other comorbidities such as renal or hepatic insufficiency or acute infection. Clinically MALA usually presents with gastrointestinal symptoms (nausea, vomiting and diarrhoea), altered mental status, hypotension and hypothermia.1 MALA is a rare entity, mostly reported to occur in 0.03–0.1 cases per 1000 patient-years2 but …

View Full Text

Footnotes

  • Contributors MSG: substantial contributions to conception and design, acquisition of data, drafting the article, revising it critically for important intellectual content, final approval of the version to be published. RM: substantial contributions to conception and design, drafting the article, revising it critically for important intellectual content, final approval of the version to be published. AR: substantial contributions to conception and design, revising it critically for important intellectual content, final approval of the version to be published. FC: substantial contributions to conception and design, revising it critically for important intellectual content, final approval of the version to be published.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.